Indiana, 2001

Hail in Indiana, April 10, 2001

April 10, 2001 · NWS IND · 7 events in 7 counties and zones

A single supercell moved along a stationary front producing widespread large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A single supercell moved along a stationary front producing widespread large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 10, 3:00 AM EST, 7 hours 2 minutes earlier.

Area forecast discussion, Apr 10, 3:00 AM EST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST TUE APR 10 2001

FOCUS THIS MORNING IS ON TEMPS AND CHCS OF TSRA THRU 48 HRS.
CURRENTLY CONVECTION TAKING PLACE OVER NORTHERN HALF OF CWA.  STORMS
IN CNRTL ILL SEEM TO BE HOLDING TOGHTHER AND WILL RMN IN UNSTABLE
AMS AS THEY MOVE INTO INDIANA.

MODELS IN GENERAL AGREEMENT AND DO NOT PARTICULARLY FAVOR ONE OVER
THE OTHER SO WILL USE A BLEND.  H5 TROF OVR CA WL MAKE ITS WAY E/NE
TOWARD INDIANA THRU THE NEXT 48 HRS.  SFC LOW PRES WL MV FM THE
PANHANDLE OF TX TO IA THRU 48 HRS.  CNTRL INDIANA WL RMN DIVIDED BY
WMFNTL BOUNDARY THRU THE PD UNTIL SFC LOW MAKES ITS WAY NE AND DRAGS
A CDFNT THRU LATER THIS WEEK.  AREA STILL REMAINS UNDER WARM SW FLOW
ALOFT AND AT THE SFC.  700MB TEMPS ARE IN THE SINGLE DIGITS SO NO
CAP IN PLACE TO IMPEDE CONVECTION LATER THIS AFTERNOON.  WITH
BOUNDARY IN PLACE AND SUFFICIENT INSTABILITY CANT RULE OUT
CONVECTION TODAY.  LOTS OF ENVIRN SHEAR AVAILABLE...BOTH SPEED AND
DIRECTIONAL...SO SVR WX IS STILL A POSSIBILITY THIS AFTN INTO
TONIGHT.

TEMPS WILL REMAIN ABV NORMAL TODAY.  WILL GO WITH PERSISTANCE AND
BUMP GUIDANCE TEMPS UP.

.IND...NONE.
SALLY

In the hours before

Special weather statement, Apr 10, 6:00 AM EST, 4 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST TUE APR 10 2001

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER CENTRAL INDIANA TODAY
AND TONIGHT.

A WARM FRONT LOCATED OVER CENTRAL INDIANA WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.  SOME STORMS
COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES.

SALLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Knox

When
April 10, 10:02 AM EST to 10:08 AM EST
Where
Knox County, Bruceville
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.750, -87.417

Hail, Sullivan

When
April 10, 10:04 AM EST to 10:06 AM EST
Where
Sullivan County, Sullivan
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.100, -87.417

Hail, Daviess

When
April 10, 10:32 AM EST to 10:34 AM EST
Where
Daviess County, Elnora
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -87.083

Hail, Martin

When
April 10, 10:47 AM EST to 10:49 AM EST
Where
Martin County, Crane
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -86.883

Hail, Greene

When
April 10, 11:05 AM EST to 11:07 AM EST
Where
Greene County, Owensburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.933, -86.750

Hail, Lawrence

When
April 10, 11:08 AM EST to 11:15 AM EST
Where
Lawrence County, Bedford
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.483

Hail, Jackson

When
April 10, 11:50 AM EST to 11:52 AM EST
Where
Jackson County, Medora
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -86.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236747, 5236748, 5236749, 5236750, 5236751, 5236752, 5236753.